Our family is still relatively new to diabetes...my 13 year old son was diagnosed Jan 2012. No family history to speak of, so this one really came out of left field for all of us.
Strange as it sounds, we are struggling to get a handle on his dosages...he is 'honeymooning', but the level of insulin he needs seems to drop more and more daily. This is likely a good thing, but it is a challenge to manage.
I wish we could get a handle on dosages...he desperately wants to attend summer camp this year, but I'm terrified of all the time he spends either going low or bordering on lows.
My question is this: how low could we go? He is on about 27 units of Humulin N each day, but we are now down to 3 units of Humalog (and from his blood sugar levels the past two days, we will have to reduce further again).
Hi my daughter is still in the honeymoon phase too. She is 8 months post dx. A few months ago she was barely taking any insulin except her basal (lantus). Slowly her insulin needs have increased. I have read some kids go off of insulin for a period of time and others barely have a honeymoon period. It is frustrating to know what amount of insulin to give that wont cause lows, yet not let them go high either. I would discuss with your endo team the best dosing options. We just started pumping so our ability to change basal rates throughout the day has made a huge difference in her numbers. I have found her night numbers are the hardest to keep in range...she is growing and is more insulin resistant at night. You will discover that your son will need more insulin at some point because of puberty. If you don't already own these books I would recommend the following:
Understanding Diabetes (aka The Pink Panther book)
by Dr. Peter Chase of the Barbara Davis Center at the University of Colorado.
Think Like a Pancreas: A Practical Guide to Managing Diabetes with Insulin
by Gary Scheiner, Barry Goldstein
Sweet Kids: How to Balance Diabetes Control & Good Nutrition with Family Peace
by Betty Page Brackenridge, MS, RD, CDE & Richard R. Rubin, PhD, CDE. Published by the American Diabetes Association, 2002. 250 pages. Softcover.
Type 1 Diabetes: A Guide for Children, Adolescents and Young Adults -- and Their Caregivers
by Ragnar Hanas, M.D. Published by Marlowe & Company, New York,
good luck (:
Unfortunately, I don't have a good answer for you, but I do want to encourage you and your son. My son was dx last May at 3.5 yrs old. He honeymooned until November when it was apparent he desperately needed more insulin. I wish we could go back to the days of little insulin, it made me feel like his body might be healing itself.
After diagnosis, we tested like crazy when he woke up, postprandial(2hrs later), before lunch, another postprandial, at dinner, before bed and then at 3am. We worked closely with the diabetes team at Children's Hospital in Seattle to adjust his insulin. He too would go low, and we figured out we could give him "freebies" with no insulin and this helped maintain him until his next meal.
In terms of how low you can go, I have heard of cases where for a period of time it seemed like insulin might not be a necessity, although over time the need arose again. Personally, at diagnosis my son was on 2 units of levemir (long acting) both am and pm and we figured out this was bringing him way to low and began reducing the amount, eventually we stopped the pm dose and reduced the am dose to .5 units. We also had a big reduction in his humalog, but have gradually increased his doses over time.
Every diabetes case is so individual, its hard to know what is causing his lows. At 13 his hormones may be playing into the situation (which we have no expereince in.)
Hopefully you have access to a CDE (certified diabetes educator), Dr. or Nurse that can work with you on making changes to his insulin. I would also recommend testing and documenting more frequently, to give you a better idea of his trends. This will also give the professionals the information they need to help make adjustments.
And finally, it does get easier, and way less stressful. It is so overwhelming at the beginning, and now I am learning to be more relaxed. I pray you have some relief from the anxiety that having a child with diabetes can cause.
-Best of luck
Our boy has being living with diabetes for about 2 years now (he is 8). We experienced some prolonged periods of honeymooning.In answer to your question we had a couple of periods when he did not require insulin at all ( generally up to two weeks at a time). The movement into and out of honeymooning tended to be gradual and we were able to identify the trends with the help of the hospital diabetes team. At the same time we felt that it was probably best to encourage/continue our boy to eat well (low GI carbs) and develop a good understanding of blood sugar levels and changes taking place.
best of luck.
No problem. I found the TU community a godsend when I discovered it. We did not experience the allergy when our boy was fully honeymooning so I'm not able to advise on this. One thing to watch out for a which was probably a little more relevant to our child because he is younger. Sometimes tummy upsets lowered his carb absorption rate and blood sugars for two or three days at a time before more visible symptoms appeared and we felt at the time we needed to reduce insulin because we thought he was honey mooning more. Although both effects did mean a reduction in insulin the tummy upset would rebound quicker as you would expect.
all the best
Eric was 18 months old when diagnosed, and we did not have a honeymoon — it was straight into the thick of it for us! We've been doing this now for almost 4 years now, and it's always an adventure. But I promise, it DOES get easier in time. We started on shots and switched to a pump after 10 months (that was a product of our insurance situation, not what my endo wanted—he'd have started Eric on a pump right away if not for the insurance problem.) So I have been where you are, believe me.
With respect to his dosing, what stood out for me in your description is the ratio of basal to bolus insulin he's getting. It's possible that he's going low because he's getting too much basal insulin. It's usual for the ratio of basal to bolus insulin to be in the neighborhood of 40-50% — meaning, of the total insulin he gets during the day, half (or slightly less) should be basal (background insulin), and the other half (or slightly more) should be bolus (insulin for food intake). Right now, if he's taking 27 U of Humulin as his basal and only 3 U of Humalog for bolus, his basal:bolus ratio is pretty far off that ratio — he's getting more like 90% basal to 10% bolus. If his pancreas is putting out a bit of basal insulin, and then you're adding still more, what's happening is, all that basal insulin is sucking up whatever glucose he puts in his body before the bolus insulin gets a chance at it. So you may want to consult with his endocrinology team and see if perhaps you should dial back his basal, not his bolus, insulin intake. Because it sounds to me like what you need to do is cut his basal way way down and increase his boluses by lowering his carb-to-insulin ratio. But definitely talk to your diabetes team about that. But just as an example, I find that if I keep Eric at 43% basal to 57% bolus, we almost never have severe lows. Occasional low-ish (~70) readings, yes, But no really bad, panic-time lows.
Another question: is there a specific reason why he's on Humulin? That's an intermediate-acting insulin, rather than a long-acting insulin, and I was given the impression by my endocrinologist that it's very rarely used anymore. It's much more common for T1 diabetics who use shots to use either Lantus or Levemir, the two widely prescribed long-acting insulins. The advantage of these is that they have a longer active time frame so you don't get quite as much "oomph" from them over the course of a day. Which might be beneficial in a kid like your son who is still honeymooning.
As far as summer camp is concerned, you should know that most regular camps will not take a child with diabetes, and they certainly won't take one whose diabetes is not yet in good control. It's outside the realm of most camps' experience and their insurance simply won't cover it. However, there are numerous diabetes camps available, and these can be really helpful to kids who are just learning the ropes, because they often make friends with other kids who've been managing their diabetes for years and learn from them (or so I've heard; Eric is still too young for camp of any kind). You can learn more here: http://www.diabetescamps.org/ and here: http://www.diabetes.org/living-with-diabetes/parents-and-kids/ada-c....
I hope this is helpful! Good luck!
Wow, you're lucky to have a camp like that — I suspect Canada's insurance regulations are a bit more sane than the US's, which allows for that sort of flexibility. I wish that were the case here — as it is, Nate (my son's older brother) will be going to a standard camp next year and Eric will have to go to diabetes camp when he's ready for it, which makes me a bit unhappy because I'd like it if they could go together.
I hope my suggestion proves helpful. Let me know how it turns out!